MAUDE Adverse Event Report: RAYNER INTRAOCULAR LENSES LIMITED C-FLEX

RAYNER INTRAOCULAR LENSES LIMITED C-FLEX
Model Number 570C
Medical Device Problem Code Material Opacification (1426)
Health Effect - Clinical Code Visual Impairment (2138)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reference (b)(4) has been allocated to this case by rayner.The patient underwent implantation of the c-flex 570c iol in the od eye on (b)(6) 2012.Central anterior opacification of the iol is reported to have been observed for the first time approximately six months ago ((b)(6) 2018).The patient medical history received states that the patient had pre-existing insulin dependent diabetes, corneal endothelial dystrophy and diabetic retinopathy.In (b)(6) 2016, the patient underwent dsek in the od eye by another ophthalmologist for decompensated corneal endothelial dystrophy.In (b)(6) 2016, the reporting healthcare professional performed a yag capsulotomy in the od eye due to posterior capsule opacification.The healthcare professional has stated that there was no evidence of a problem with the c-flex 570c iol at that time.The patient is also reported to have received several intravitreal injections in the od eye by a retinal specialist for diabetic retinopathy.The dates of the injections are unknown.The healthcare professional has attempted to yag the opacities without success.The patient's current vision is 20/80.The calcification of hydrophilic iols has been categorised in published literature into two types; primary and secondary (plus a third for those "incorrectly determined" cases.Primary calcification is inherent.It is due to particular manufacturing processes or packaging interactions.An examination of the literature shows that some manufacturers have had known cases of primary calcification due to an interaction with silicone in the packaging - and more recently, due to phosphate remnants (originating from a detergent) found in the manufacturing process.Rayner has made no material processing or packaging changes that may have negatively affected our iols; we have never had a confirmed case of primary calcification relating to a rayner iol.Secondary calcification affects manufacturers of hydrophilic iols and is a phenomenon that is not fully understood; it is known that it stems from changes in the eye's environment due to a patient comorbidity, secondary surgeries and potentially other, poorly understood interactions: off label use of intracameral alteplase (actilyse) (rtpa)1, multifactorial, high phosphate content ophthalmic viscoelastic devices, repeated exposure to intracameral air, raised intraocular pressure, excessive post-operative inflammation, complicated, traumatised eyes, as a result of direct contact between the iol surface and the exogenous gas or substance, a metabolic change in the anterior chamber due to the presence of exogenous gas/substance in the eye or an exacerbated inflammatory reaction after multiple surgical procedures, trauma or repeat surgery involved in re-bubbling potentially disrupting the blood aqueous barrier, increasing concentration of calcium ions.References: (b)(6) alert (b)(4).A dhital et al.Calcification in hydrophilic intraocular lenses associated with injection of intraocular gas.American journal of ophthalmology: 2012; jun;153(6):1154-60.L werner et al localised opacification of hydrophilic acrylic intraocular lenses after procedures using intracameral injection of air or gas: 2014: vol 41, issue 1, p199-207.P.Morgan-warren et al.Opacification of hydrophilic intraocular lenses after descemet stripping automated endothelial keratoplasty.Clinical ophthalmology.2015:9 277-283.De cock r et al.Calcification of rayner hydrophilic acrylic intra-ocular lenses after descemet's stripping automated endothelial keratoplasty.Eye (lond).2014; 28(11):1383-1384.Walker nj et al.Calcification of hydrophilic acrylic intraocular lenses in combined phacovitrectomy surgery.J refract surg 2010; 36:1427-1431.Rayner ifus contraindicate "active ocular disease (e.G.Chronic severe uveitis, proliferative diabetic retinopathy, chronic glaucoma not responsive to medication" and "corneal decompensation or corneal endothelial cell insufficiency".The patient's pre-existing medical conditions and the repeat surgeries the patient has undergone following iol implantation are likely contributory factors to the development of opacification in this case.Our review of production records for the c-flex 570c iol batch 030e98536 showed that all manufacturing and quality checks were conducted with successful results.All lenses released for distribution from this batch were within tolerance, met specification criteria and were without defects.A review of existing vigilance data from the month of manufacture of the c-flex 570c iol (march 2010) was carried out to determine if any trends existed.This review concluded that no other incidents, of any type, have been received against the c-flex 570c iol batch 030e98536.
 
Event or Problem Description
On (b)(6) 2019, rayner intraocular lenses limited received notification from a us healthcare facility of an event that occurred following implantation of a c-flex 570c iol.The event description provided states "on (b)(6) 2012, i performed an uncomplicated phaco cataract extraction and implanted a rayner 570c +23.0.About six months ago she developed an unusual opacification of the central anterior portion of the iol od.The iol os is clear.In (b)(6) 2016, she underwent dsek od by another ophthalmologist for decompensated corneal endothelial dystrophy.In (b)(6) 2016, i performed a yag capsulotomy od because of posterior capsule opacification.There was no evidence of a problem with the iol at that time.She had had several intravitreal injections od by a retinal specialist for diabetic retinopathy.The iol opacification of the iol od is anterior central.The opacities are white, coalesced, globs which appear to be just under or on the anterior surface of the iol".

Brand Name
C-FLEX
Common Device Name
C-FLEX
Manufacturer (Section D)
RAYNER INTRAOCULAR LENSES LIMITED
1-2 sackville trading estate
sackville road
hove, east sussex BN3 7 AN
UK  BN3 7AN
MDR Report Key8296919
Report Number3012304651-2019-00002
Device Sequence Number11251084
Product Code HQL
UDI-Device Identifier05029867802799
UDI-Public(01)05029867802799
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P060011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number570C
Device Catalogue Number570C
Device Lot Number030E98536
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/14/2019
Initial Report FDA Received Date02/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR